Alert archive / Colorado / Flash Flood Warnings in 2003
Flash Flood Warning 11, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 31, 2003, 1:49 PM MDT for Ouray County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2003, 1:49 PM MDT (19:49 UTC)
- Expired
- Jul 31, 2003, 4:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County Ouray County, CO
The radar
The Grand Junction radar (KGJX), 112 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 2820 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 311950 FFWGJT COC091-312245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 149 PM MDT THU JUL 31 2003 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL OURAY COUNTY IN SOUTHWEST COLORADO * UNTIL 445 PM MDT * AT 147 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN 5 MILES SOUTHWEST OF RIDGWAY...OR ABOUT 25 MILES SOUTH OF MONTROSE...MOVING SLOWLY NORTHEAST. * THE THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE NEAR... 4 MILES WEST OF RIDGWAY AT 200 PM MDT EXCESSIVE RUNOFF FROM THIS STORM COULD CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ESPECIALLY DALLAS CREEK AND ITS TRIBUTARIES. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS. LAT...LON 3807 10787 3805 10778 3817 10774 3817 10787
1 follow-up statement
694 RWUS32 KGJT 312116 FFSGJT COC091-312245- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 315 PM MDT THU JUL 31 2003 ...FLASH FLOOD WARNING IN EFFECT FOR CENTRAL OURAY COUNTY UNTIL 445 PM MDT... AT 3:15 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW AREAS OF HEAVY RAIN ACROSS OURAY COUNTY. SOME THUNDERSTORMS WILL PRODUCE SMALL HAIL THAT MAY ACCUMULATE SEVERAL INCHES ON THE GROUND, MAKING ROAD SURFACES SLICK. VERY HAZARDOUS ROADS DUE TO HAIL WERE REPORTED ON DALLAS DIVIDE. FLASH FLOODING IS LIKELY IN DITCHES, RAVINES, AND SMALL STREAMS. SOME FLOODING CAN ALSO BE EXPECTED ALONG DALLAS CREEK AND ITS TRIBUTARIES. PERSONS IN THIS AREA SHOULD MONITOR THE WEATHER SITUATION AND USE CAUTION. CONTINUE TO MONITOR NOAA WEATHER RADIO, OR YOUR LOCAL MEDIA, FOR FUTURE INFORMATION. $$ BA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:06 AM MDT, 10 hours 43 minutes earlier.
Area forecast discussion, Jul 31, 3:06 AM MDT, 10 hours 43 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 306 AM MDT THU JUL 31 2003 SHORT TERM DISCUSSION (TODAY THROUGH FRIDAY)... UPPER LEVEL RIDGE AXIS EXTENDS FROM CENTRAL NEVADA ACROSS THE FOUR CORNERS EARLY THIS MORNING. FAIRLY GOOD MOISTURE GRADIENT ACROSS THE FORECAST AREA WITH DRIER AIR NORTHEAST OF THE RIDGE AXIS. AN AREA OF SHOWERS AND THUNDERSTORMS IS PERSISTING OVER EXTREME SOUTHEAST UTAH. STORMS HAVE BEEN DRIFTING SLOWLY TO THE WEST. SLOW MOVEMENT LIKELY RESULTING IN SOME SIGNIFICANT RAINFALL. POSITION OF THE UPPER RIDGE AXIS PROGGED TO CHANGE LITTLE TODAY AND TONIGHT WITH DRIER AIR REMAINING ACROSS THE NORTH PORTION OF THE FORECAST AREA. THUNDERSTORM FOCUS TODAY AND TONIGHT WILL BE ACROSS THE SOUTH...MORE SPECIFICALLY THE FOUR CORNERS AREA. PRECIPITABLE WATER IN THIS AREA IS CURRENTLY AROUND AN INCH PER LATEST RAOBS AND GOES DATA. LIGHT AND VARIABLE FLOW ALOFT WILL ALLOW FOR SLOW MOVING STORMS. MODELS ALSO INDICATE SOME UPPER LEVEL DIVERGENCE IN THIS AREA TODAY. WILL INCREASE POP GRIDS TO SCATTERED FOR THE LOW ELEVATIONS IN THE FOUR CORNERS AREA TODAY AND INTO THIS EVENING. FOLLOWING SHIFT WILL NEED TO MONITOR THIS AREA FOR POSSIBLE FFA LATER TODAY. NORTH END OF THE RIDGE AXIS WILL ROTATE TO THE NORTHEAST FRIDAY. LIGHT WEST TO NORTHWEST ALOFT WILL DOMINATE ACROSS THE AREA EXCEPT LIGHT AND VARIABLE OVER THE FOUR CORNERS. SHARP MOISTURE GRADIENT FROM SOUTHWEST TO NORTHEAST WILL REMAIN OVER THE AREA. AGAIN...SOUTHERN ZONES APPEAR TO BE THE FAVORED AREA FOR HEAVY RAIN AND FLASH FLOODING POTENTIAL. ANOTHER VERY WARM TO HOT DAY ACROSS THE AREA. MET POP AND TEMPERATURE GUIDANCE LOOKS LIKE THE BETTER CHOICE. LINDQUIST SATURDAY-MONDAY... FORECAST ON TRACK FOR A MORE TYPICAL MONSOON PATTERN BY THE WEEKEND WITH THE HIGH CENTER TO OUR EAST. MOISTURE INCREASES WITH CHANCE POPS FOR ENTIRE AREA BY SAT. FAVORED AREA STAYS OVER THE SOUTH...EXCEPT AS HARD TO TIME DISTURBANCES ROTATE ACROSS THE REST OF THE FORECAST AREA. AT TIMES HEAVY RAIN MAY BE A CONCERN. TEMPS WILL DECREASE INTO EARLY NEXT WEEK. HEFFERNAN TUESDAY-WEDNESDAY... THE UPPER LEVEL RIDGE REMAINS STATIONARY OVER EASTERN COLORADO AND WESTERN KANSAS WITH LITTLE CHANGE IN THE OVERALL WEATHER OVER THE REGION. SUB-TROPICAL MOISTURE WILL CONTINUE TO WORK NORTH...WITH CHC POPS IN STORE EACH DAY. TEMPS NEAR NORMAL THROUGH THE PERIOD. JDC THURSDAY... GFS INDICATES SLIGHT CHANGE IN PATTERN TOWARD THE MID TO LATTER PART OF THE WEEK. EASTERN PACIFIC TROF FORECAST TO DRIFT INLAND POSSIBLY CUTTING OFF MONSOONAL SURGE. HOWEVER...DESPITE INFILTRATION OF DRIER AIR FROM THE WEST...EXPECT ENOUGH RESIDUAL MOISTURE TO FUEL LOW CHANCE POPS OVER HIGHER TERRAIN WITH SLIGHT CHANCES OVER THE LOWER AREAS OF THE CWFA. NL .GJT...NONE.
Hazardous weather outlook, Jul 31, 5:45 AM MDT, 8 hours 4 minutes before
COZ001>014-017>023-UTZ022>025-027>029-011145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT THU JUL 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN WILL OCCUR. STORMS WILL BE MOST NUMEROUS ACROSS SOUTHEAST UTAH AND SOUTHWEST COLORADO...THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAIN WILL CAUSE SUDDEN WATER RISES IN DRY CREEKS AND SMALL STREAMS IN MOUNTAINOUS AND STEEP TERRAIN. MINOR STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK SLIDES...ARE POSSIBLE...ESPECIALLY IN AREAS THAT HAVE BEEN BURNED BY WILDFIRES. IN ADDITION...GUSTY WINDS TO NEAR 35 MPH...CLOUD TO GROUND LIGHTNING AND HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY THE STRONGEST STORMS. TEMPERATURES WILL REMAIN ABOVE NORMAL ACROSS THE LOWER VALLEYS OF EASTERN UTAH AND WESTERN COLORADO TODAY...WITH AFTERNOON HIGH TEMPERATURES RANGING FROM 90 TO 103 DEGREES FAHRENHEIT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE HEAVY RAIN...CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 40 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAINFALL.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 1:09 PM MDT | Flash Flood Warning | GJT | Ouray, San Juan, San Miguel | 3 hr |
| Jul 31, 4:12 PM MDT | Flash Flood Warning | GJT | Ouray, San Juan, San Miguel | 2 hr |
| Jul 31, 4:32 PM MDT | Flash Flood Warning | GJT | Ouray | 118 min |
Nearby
Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.